Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 91, NWS Cleveland, OH

June 21, 2008Ashland County, Holmes County, Wayne County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 21, 2008, 5:37 PM EDT for Ashland County, Holmes County, Wayne County, Ohio. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2008, 5:37 PM EDT (21:37 UTC)
Expired
Jun 21, 2008, 6:15 PM EDT
In force
38 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Ashland County, OH, Holmes County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 68 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:45 PM EDTTSTM WND DMG5 Nne Wooster, OH2 TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 4:36 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 212137
SVRCLE
OHC005-075-169-212215-
/O.NEW.KCLE.SV.W.0091.080621T2137Z-080621T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
537 PM EDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ASHLAND COUNTY IN NORTH CENTRAL OHIO...
  NORTHWESTERN HOLMES COUNTY IN NORTHEAST OHIO...
  WAYNE COUNTY IN NORTHEAST OHIO...

* UNTIL 615 PM EDT

* AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF SHREVE...AND MOVING NORTHEAST AT 21 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOOSTER AND ORRVILLE

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR NORTHEASTERN OHIO AND NORTHWEST PENNSYLVANIA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR NORTHWESTERN OHIO.

LAT...LON 4097 8185 4076 8168 4062 8217 4071 8227
TIME...MOT...LOC 2137Z 238DEG 18KT 4068 8215

$$

REL
2 follow-up statements
000 
WWUS51 KCLE 212155
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
555 PM EDT SAT JUN 21 2008

OHC005-075-169-212215-
/O.CON.KCLE.SV.W.0091.000000T0000Z-080621T2215Z/
ASHLAND OH-WAYNE OH-HOLMES OH-
555 PM EDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHWESTERN HOLMES...WAYNE AND SOUTHEASTERN ASHLAND COUNTIES...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SHREVE...MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WOOSTER...SMITHVILLE...ORRVILLE AND APPLE CREEK

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR NORTHEASTERN OHIO AND NORTHWEST PENNSYLVANIA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR NORTHWESTERN OHIO.

LAT...LON 4097 8185 4076 8168 4062 8217 4071 8227
TIME...MOT...LOC 2155Z 242DEG 21KT 4074 8203

$$

MITCHELL
000 
WWUS51 KCLE 212218
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
617 PM EDT SAT JUN 21 2008

OHC005-075-169-212227-
/O.EXP.KCLE.SV.W.0091.000000T0000Z-080621T2215Z/
ASHLAND OH-WAYNE OH-HOLMES OH-
617 PM EDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOLMES...WAYNE
AND SOUTHEASTERN ASHLAND COUNTIES EXPIRES AT 615 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED NORTHEAST BUT 
OTHER STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHERN HOLMES 
INTO WAYNE COUNTY THIS EVENING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR NORTHEASTERN OHIO AND NORTHWEST PENNSYLVANIA.

LAT...LON 4097 8185 4076 8168 4062 8217 4071 8227
TIME...MOT...LOC 2155Z 242DEG 21KT 4074 8203

$$

MITCHELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:48 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 21, 3:48 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
348 PM EDT SAT JUN 21 2008

.SYNOPSIS...
COLD FRONT TO MOVE ACROSS THE AREA THIS EVENING AND TONIGHT. UPPER
TROUGH OF LOW PRESSURE APPROACHES THE AREA SUNDAY AND MOVES
OVERHEAD MONDAY. TROUGH PUSHES OFF TO THE EAST BY TUESDAY AND
SURFACE HIGH PRESSURE BUILDS INTO THE AREA.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH WESTERN PORTIONS OF
THE FORECAST AREA THIS AFTERNOON AHEAD OF COLD FRONT CURRENTLY
LOCATED OVER IL. EXPECTING ACTIVITY TO CONTINUE PUSHING EAST THROUGH
THE FORECAST AREA OVER THE NEXT SEVERAL HOURS...WILL ALSO HAVE TO
WATCH FOR SOME ISOLATED SHRA/TS DEVELOPMENT FROM CLE-MFD EAST THIS
EVENING. WITH THAT HAVE LIKELY POPS ACROSS THE ENTIRE AREA THROUGH
THIS EVENING WITH DIMINISHING POPS AFTER MIDNIGHT. FOR WESTERN AREAS
DESPITE CURRENT ACTIVITY MOVING THROUGH THE AREA WILL NEED TO
MONITOR ANY STORMS THAT MAY DEVELOP ALONG FRONT. HOWEVER...CURRENT
STORMS MOVING THROUGH THE AREA HAS HELPED TO STABILIZE THE
ENVIRONMENT. ONCE FRONT MOVES THROUGH THE AREA LATER THIS EVENING
AND TONIGHT ADJUSTMENTS MAY NEED TO BE MADE AS LATEST SAT PIC
SHOWING SOME QUICK CLEARING OUT WEST.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
GUIDANCE CONTINUES TO SHOW UPPER TROUGH BEGINNING TO SWING ACROSS
THE AREA SUNDAY ALLOWING FOR THE CHANCE OF SHOWERS AND THUNDERSTORMS
TO CONTINUE. MAV POPS MUCH LOWER THAN MET...BUT GIVEN OVERALL
SITUATION SEE NO SIGNIFICANT REASON TO MAKE ANY SIGNIFICANT
ADJUSTMENTS TO THE CHC POPS ACROSS THE AREA. WITH COLD FRONT THROUGH
THE AREA AND COLDER AIR ALOFT BEGINNING TO BUILD IN TEMPS WILL BE
SLIGHTLY COOLER. MAV GUIDANCE SLIGHTLY WARMER THAN MET. DEPENDING ON
CLOUD COVER AND SHOWER ACTIVITY DID LEAN SLIGHTLY MORE TOWARDS MET
NUMBERS. OVERALL DIFFERENCE BETWEEN THE TWO GUIDANCE VALUES THOUGH
ONLY ONLY A FEW DEGREES.

MONDAY LOOKS TO BE COOLEST DAY WITH UPPER TROUGH OVER THE AREA.
AGAIN...CHC POPS FOR SHOWERS AND POSSIBLE THUNDERSTORMS LOOKS GOOD
THEN FOR THE ENTIRE AREA. ALSO LEANED TOWARDS COOLER MET GUIDANCE
FOR TEMPS IN LOWER TO MID 70S. T1 TEMP AT CLE 21C WOULD SUGGEST
TEMPS IN LOWER 70S.

UPPER TROUGH PROGRESSES EAST AND MOVES EAST OF THE AREA MONDAY NIGHT
INTO TUESDAY ALLOWING FOR REDUCTION IN POPS THROUGH MONDAY NIGHT.
TUESDAY LOOKS DRY ACROSS THE AREA WITH INCREASED SUNSHINE. TEMPS
APPEAR TO BE RATHER VARIABLE ACROSS THE AREA WITH WESTERN AREAS MOST
LIKELY ABLE TO CLIMB INTO THE UPPER 70S TO NEAR 80. ACROSS EASTERN
AREAS TEMPS NOW LOOKING TO CLIMB INTO THE MID TO UPPER 70S WITH
COOLEST LOCATIONS ALONG THE LAKESHORE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
HIGH PRESSURE BECOMES THE DOMINANT WEATHER FEATURE WEDNESDAY NIGHT
THROUGH THURSDAY BUT THEN SOUTHWEST FLOW TRIES TO DEVELOP AS HIGH
SHIFTS EAST OF THE AREA.  THE RETURN FLOW WILL BRING IN INCREASING
MOISTURE AND WARM AIR ADVECTION TO THE AREA.  INCREASING INSTABILITY
WILL LIKELY CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP ON THURSDAY
INTO SATURDAY AS PATTERN REMAINS NEARLY STAGNANT.

CURRENT FORECAST TEMPERATURES LOOK GOOD SO WILL NOT MAKE TOO MANY
ADJUSTMENTS THERE THROUGH THIS PERIOD.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
CONVECTION FIRED OVER INDIANA AND ILLINOIS AND WILL CONTINUE TO
ADVANCE EAST. MOST UNSTABLE ATMOSPHERE APPEARS THAT IT WILL AFFECT
TOLEDO AND FINDLAY AREAS. SEVERE THUNDERSTORM WATCH HAS BEEN
POSTED FOR THOSE AREAS. AREAS TO THE EAST WILL LIKELY SEE
THUNDERSTORM ACTIVITY MOVE EAST THIS EVENING AND WEAKEN TO SHOWER
ACTIVITY LATER TONIGHT. GENERALLY VFR CONDITIONS AFTER SOME HAZE
IN THE EARLY MORNING EXPECTED TOMORROW. WINDS SHOULD BE LIGHT.

.OUTLOOK...A SECONDARY TROUGH IS EXPECTED TO MOVE ACROSS THE AREA
SUNDAY NIGHT INTO MONDAY MORNING. WEAK HIGH PRESSURE OVER THE
AREA WILL RESULT IN FAIR SKIES TUESDAY. ANOTHER WEATHER
DISTURBANCE WILL BRING A CHANCE OF PCPN TO THE TAF ROUTES ON
WEDNESDAY.

&&

.MARINE...
LAKE IS EXPECTED TO BE QUIET THROUGH THE NEXT SEVEN DAYS. I AM NOT
ANTICIPATING A NEED FOR SMALL CRAFT OR HIGHER CRITERIA ADVISORIES OR
WARNINGS. HIGH PRESSURE BUILDS IN OVER THE AREA BY MID WEEK AND
BECOMES THE DOMINANT WEATHER FEATURE ACROSS THE LAKE THROUGH THIS
PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...SEVERE THUNDERSTORM WATCH FOR IN EFFECT FOR WESTERN THIRD OF
AREA UNTIL 7 PM THIS EVENING.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ABE
NEAR TERM...ABE
SHORT TERM...ABE
LONG TERM...LOMBARDY
AVIATION...LOMBARDY
MARINE...LOMBARDY
Hazardous weather outlook, Jun 21, 11:56 AM EDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1156 AM EDT SAT JUN 21 2008

LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-037-038-047-089-
PAZ001>003-221600-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1156 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD BE SEVERE AHEAD
OF A COLD FRONT THAT WILL MOVE THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ142>144-162>164-OHZ003-006>009-017>019-027-028-036-221600-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-MARION-
1156 AM EDT SAT JUN 21 2008

...SEVERE THUNDERSTORM WATCH 589 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

In the hours before

Local storm report, Jun 21, 2:16 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
216 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             TOLEDO                  41.66N 83.58W
06/21/2008  E0.75 INCH       LUCAS              OH   PUBLIC

0203 PM     HAIL             TOLEDO                  41.66N 83.58W
06/21/2008  E0.75 INCH       LUCAS              OH   PUBLIC

0208 PM     HAIL             GRAND RAPIDS            41.41N 83.87W
06/21/2008  E1.00 INCH       WOOD               OH   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

0210 PM     HAIL             5 NE TOLEDO             41.72N 83.51W
06/21/2008  E1.00 INCH       LUCAS              OH   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL IN POINT PLACE.

0210 PM     HAIL             TOLEDO                  41.66N 83.58W
06/21/2008  E0.88 INCH       LUCAS              OH   PUBLIC

&&

ABE

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:59 PM EDTSevere Thunderstorm WarningCLELucas31 min
Jun 21, 2:01 PM EDTSevere Thunderstorm WarningCLELucas, Wood32 min
Jun 21, 2:02 PM EDTSpecial Marine WarningCLE58 min
Jun 21, 2:36 PM EDTSevere Thunderstorm WarningCLEWood23 min
Jun 21, 3:01 PM EDTSpecial Marine WarningCLE59 min
Jun 21, 4:33 PM EDTSpecial Marine WarningCLE117 min
Jun 21, 4:49 PM EDTSevere Thunderstorm WarningCLEAshland, Erie, Huron, Lorain, Medina, Richland41 min
Jun 21, 5:05 PM EDTTornado WarningCLEAshland, Huron, Lorain, Medina30 min
Jun 21, 5:16 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain, Medina59 min
Jun 21, 5:41 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake, Medina, Portage, Summit and 1 more49 min
Jun 21, 6:10 PM EDTSpecial Marine WarningCLE2 hr
Jun 21, 6:37 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Stark, Trumbull53 min
Jun 21, 7:26 PM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull34 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.